High Wind, Castro
- When
- June 8, 2:01 AM CST
- Where
- Castro forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A convectively enhanced cold front moved southward out of the Texas Panhandle during the early morning hours of the eighth. A cluster of thunderstorms moving southeastward dissipated as it moved into the extreme south-central Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A convectively enhanced cold front moved southward out of the Texas Panhandle during the early morning hours of the eighth. A cluster of thunderstorms moving southeastward dissipated as it moved into the extreme south-central Texas Panhandle. However, this convectively enhanced cold front produced a high wind gust near Hart (Castro County). As the cold front progressed farther to the south, additional thunderstorms developed on this surface feature in the central South Plains. Ample elevated instability allowed these storms to produce golf ball size hail and severe winds as they moved to the southeast during the pre-dawn hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 1:44 AM CST, 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 244 AM CDT Sun Jun 8 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - Potential of severe thunderstorms returns this afternoon and evening with possibility for wind gusts up to 90 mph, hail up to softball size, localized flash flooding, and tornadoes. - Daily storm chances this week with hotter temperatures by Friday and the weekend. && .SHORT TERM... (Today and tonight) Issued at 242 AM CDT Sun Jun 8 2025 Hang on tight because we have a lot to discuss for today. The first half of the day should be pleasant albeit warm. WNW flow aloft will mostly prevail through today as the FA sits between a low near the Midwest region and a high over the TX/Mexico border. This upper pattern will be interrupted later this afternoon when a shortwave passes over the Texas Panhandle. A surface low sitting over southeastern NM will pull a warm front northward through region. Southerly flow behind the warm front will enhance low-level moisture today. Highs today will reach the 90s for most of the region with some areas over southern portions reaching 100. Dewpoints will remain above 60 for most of the region today. A dryline will track eastward into the region this afternoon shifting winds to the west following the boundary. However, this dryline is expected to only reach partway through the CWA before colliding with a cold front that will push southward through the region late afternoon through early evening effectively pushing the dryline and warm front out of the CWA. The cold front should be out of the region late this evening leaving light northeast to easterly winds in its wake. Now on to the good stuff. Convective chances return to portions of the region late this afternoon through evening hours. The greatest chances will be over the far southern Texas Panhandle and the Rolling Plains this evening along the cold front. Strong daytime heating and sufficient low-level moisture will garner strong instability values with current soundings showing CAPE greater than 4500 J/kg and 0-6km bulk shear reaching up to 65 knots. Today's set up is favorable for development of supercells or an MCS with many indicators for bowing segments capable of QLCS tornadoes. Supercell development along the dryline cannot be ruled out either. A couple of models indicate some thunderstorm development over the far southern Texas Panhandle and northern portions of the South Plains and tracking southeast. Any severe thunderstorms that do develop are capable of intense winds gusts up to 90 mph, extremely large hail up to softball size, and tornadoes. Torrential rainfall is also possible with these thunderstorms therefore, localized flooding is possible. && .LONG TERM... (Monday through Saturday) Issued at 242 AM CDT Sun Jun 8 2025 The extended forecast remains an unsettled one with a distinct shift more toward heavy rain and flooding instead of severe thunderstorms. This is thanks to a marked decay of winds throughout much of the troposphere while we hold onto above normal PWATs spanning 130 to 160 percent of normal. Following mostly low chances for post-frontal showers and storms on Monday under increasingly confluent NW flow, larger scale ascent will improve by Monday night through Wednesday as a pair of slow-moving shortwave troughs affect the region within weak WNW flow. WPC's excessive rain outlook highlights our area for Tuesday and Wednesday which aligns well with this pattern and has good support from the GEFS and EC ensembles. Thereafter, guidance remains in good agreement with amplifying upper ridging over the Desert Southwest that slowly edges into our area by Friday into the weekend accompanied by diminishing PoPs and more typical summer heat. High temps from Mon-Wed remain 10-15 degrees below climo given the abundant moisture/clouds and periodic showers. && .AVIATION... (06Z TAFS) Issued at 1218 AM CDT Sun Jun 8 2025 VFR conditions will prevail through this TAF period. Winds will remain light and variable through late afternoon early evening. Southerly winds will become breezy late afternoon before shifting to the east as a cold front tracks through the region this evening. Thunderstorms are expected to develop around 0Z and should impact KCDS. Can expect strong wind gusts with any severe thunderstorms and intense rainfall rates are also possible. Thunderstorms will also form near KPVW however, are not expected to impact the terminal. MVFR ceilings are possible by the end of this TAF period however, confidence is low therefore, left out of TAF at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...10 LONG TERM....93 AVIATION...10
Hazardous Weather Outlook National Weather Service Lubbock TX 251 AM CDT Sun Jun 8 2025 TXZ021>044-090800- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 251 AM CDT Sun Jun 8 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Severe thunderstorms are expected to develop late this afternoon through evening. The greatest chances are over the far southern Texas Panhandle and the Rolling Plains although thunderstorm development over the South Plains cannot be ruled out. Strong wind gusts up to 90 mph, very large hail up to softball size, localized flooding, and tornadoes can be expected with any severe thunderstorms that develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily chances for thunderstorms continue this week. Light winds aloft will be favorable for locally heavy rain and flooding at times, especially Tuesday and Wednesday. Some severe thunderstorms will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 10:47 UTC.
1 high wind, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A couple of reports were received of golf ball size hail in the town of Lorenzo.
A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270729, 1270730, 1270731.